Anyone know anything about Tysabri? Freaking out...

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

backbeatcat
New Member


Date Joined Apr 2010
Total Posts : 1
   Posted 7/19/2010 10:01 AM (GMT -7)   
I have been on Cimzia/Immuran for a few months now and my last scope looked even worse than the ones before. I scheduled an appt. with my doc and he mentioned that we might look at Tysabri.

Then I looked online at the possible side effects.

It is FDA "black label" warning because of 3 patients out of 3000 who developed progressive multifocal leukoencephalopathy (PML), a potentially fatal neurological disorder. I'm already on some serious stuff I guess, but this one is making me think...do I want to risk it for a chance?

Does anyone have any experience with this...how much of a headache are infusions and ongoing testing for PML? Any comments welcome.
Thanks,
BBC
Diagnosed Feb 2009 with moderate crohn's
Cimzia 200mg and Imuran 150mg


ZenaWP
Veteran Member


Date Joined Aug 2007
Total Posts : 884
   Posted 7/19/2010 10:32 AM (GMT -7)   
My GI mentioned it to me and said no one else has had PML since those initial cases.  I researched it online and found information to the contrary, so I don't know if I believe him or not.  What my GI told me is that you try it for 3 months and if it doesn't help, they take you off of it.  He said the risk of PML is very low for 3 months and they take you off of it if it's not helping by then so that you don't take the risk for nothing.  I decided that it wasn't worth the risk, but my Crohn's was also in remission at the time we discussed it and it doesn't do anything to help the arthritis that is killing me.  I spoke to another GI who said he didn't think it was worth the risk for me with my main complaint being arthritis.  He confirmed that the risk is 1 in 1000.  I think there are several people on here who take it, so hopefully they will respond soon.   

Crohn's Disease with Arthritis, Non-Erosive Reflux Disease, Gastritis, Hashimoto's Thyroiditis, Endometriosis, Depression/Anxiety 


sgirl
Regular Member


Date Joined Jul 2009
Total Posts : 417
   Posted 7/19/2010 11:59 AM (GMT -7)   
My sister takes Tysabri for her MS. She hasn't told me of any side effects she's experienced from it. Those complications were a big worry for us before she started it but she has done really well on it. Of course that is MS and CD so idk. My OB said it does wonders for CD but my GI hasn't mentioned it at all. Sorry I'm not much help.
Diagnosed with UC in February 2009.
Diagnosed with Crohn's Colitis December 2009.
Flaring since October 2008
Possible Rheumatoid Arthritis

Medication: Pentasa 6x daily, Imuran 50 mg, multivitamin, Vit B12 1 g, omeprazole. Sulfasalazine


sr5599
Veteran Member


Date Joined Aug 2007
Total Posts : 1202
   Posted 7/19/2010 3:14 PM (GMT -7)   
Hi backbeatcat... I was on Tysabri for 6 months, just about the time it was released by the FDA. I had no negative side effects whatsoever. I ended up stopping it at 6 months because it wasn't making me well enough for the risk (I couldn't get off steroids and they have rules about no steroids after 6 months, at least no long-term use, while on Tysabri).

The safety information is looking much better. There have been a couple more cases of PML since they trials, but those people were caught in time. I don't know the completely outcome, though. This was in 8/08 - http://www.webmd.com/multiple-sclerosis/news/20080801/ms-drug-tysabri-tied-to-brain-infection. Actually, I just found this link that talks about the stats as of May this year. (http://www.reuters.com/article/idUSN1725307720100617)

I am pretty sure that of the cases with PML, only 1 person with Crohn's got PML.

The risk of PML during the first 3-6 months is very low and I felt like it was worth the effort to try it and see how I reacted. If you respond and it puts you into remission, it's likely very worth the risk! (At least, that was my feeling on it. It's a very personal decision) they monitor you very closely as you get your infusions.

Also, vedolizumab is in phase 3 trials. It's like Tysabri but doesn't cross the blood-brain barrier, so the theory is no risk of PML with that. So, if Tysabri worked for you, you could use it a year or so until the other is approved. Not sure exactly where vedolizumab is in the pipeline, but it might be a year or two-three off.

good luck! I'm sure your GI can fill you in on the risks, but if you give it a trial run, you'll know exactly what risk vs. benefit you are weighing.
1 fistula, crohn's colitis, limited to large intestine
Compounded budesonide 3mg/daily, Cimzia. Dx Osteoporosis 10/08 started Forteo 1/27/09


Glori
Regular Member


Date Joined Jul 2010
Total Posts : 42
   Posted 7/19/2010 3:21 PM (GMT -7)   
Has your doctor mentioned other drugs besides Tysabri?  To me, it seems like that is bringing out the "big guns" before trying the standard issue stuff.  What about trying Remicade or Humira first?  Just curious ..
 
When Remicade stopped working for me, my GI brought up Tysabri, and I decided that my personal preference was to try Humira first.  If that is ineffective, my next choice would be surgery.  Tysabri would be the last on my list, mainly because it is so new for Crohn's.  That is just my personal opinion, though. 
 
Good luck to you - in whatever you decide!
 
Glori

ZenaWP
Veteran Member


Date Joined Aug 2007
Total Posts : 884
   Posted 7/21/2010 9:47 AM (GMT -7)   
sr5599, you mentioned vedolizumab.  The hospital I work near currently has a clinical trial going for it.  I looked into it and to qualify, you had to have failed either an immunomodulator (imuran, 6mp) or another biological.  There are also other tests they perform to see if you qualify, but you cannot have taken Humira for 30 days before starting it or Cimzia for 60 days.  They wouldn't even test me to see if I qualify until I'd been off of Cimzia for 5 weeks and, if I did qualify, I would have had to wait another 3 weeks to start the meds (and then I could have been randomized to receive the placebo).  Anyway, I decided I couldn't be off my meds for that long.  Anyway, the dr. for the trial did tell me that it does work like Tsyabri but without the risk of PML.  I don't know if this will be any indication of how long it will take to be on the market, but when I did a Phase III trial with them for Cimzia, it was available on the market about a year after I started the trial.  It had already been sent to the FDA for approval when the trial started and I'm not sure where vedolizumab is in that process.  So, hopefully it will be approved in the next year or so and will be a good alternative for Tysabri. 

Crohn's Disease with Arthritis, Non-Erosive Reflux Disease, Gastritis, Hashimoto's Thyroiditis, Endometriosis, Depression/Anxiety 


sr5599
Veteran Member


Date Joined Aug 2007
Total Posts : 1202
   Posted 7/21/2010 1:36 PM (GMT -7)   
I've opted out of trials for that wash-out period too. It's hard to imagine absolutely no meds and how terribly bad I would get that way. Some will allow steroids up through a part of the trial, as long as it's a consistent dose (no raising dose or tapering down). I don't know about vedolizumab with regard to that. I was not eligible because I had latent TB in 1990. I was treated for a year with INH, but they will not let me in the trial, so that's that.

I see it as a good sign though that this drug is progressing. Tysabri is different from all the other TNF meds and it would provide Crohnies another path to try. The risk of PML is scary, so this would be great news if vedolizumab were safer. Even if I go through with my ostomy (which is looking more and more likely by the day) I still keep my fingers crossed for *more* and *different* drugs for Crohnies to try. We really need more help. The current meds just don't cut it. Too many people lose response to the TNF-alpha blockers. Just my .02!
1 fistula, crohn's colitis, limited to large intestine
Compounded budesonide 3mg/daily, Cimzia. Dx Osteoporosis 10/08 started Forteo 1/27/09


mybuddy
New Member


Date Joined Jul 2010
Total Posts : 3
   Posted 7/25/2010 9:29 PM (GMT -7)   
I had 3 infusions. On the 3rd one had allergic reaction. Almost killed me in doctor office. That was the last one we tried. I have been on everything and ether don't respond or are allergic. My G.I says worse case of crohns he has seen. Be carefull with all these crazy meds they have.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 9:35 PM (GMT -7)
There are a total of 2,732,833 posts in 301,059 threads.
View Active Threads


Who's Online
This forum has 151212 registered members. Please welcome our newest member, NevadaMike.
289 Guest(s), 10 Registered Member(s) are currently online.  Details
0311, Gograss, Tony Crispino, Lilyblues22, LG13, NevadaMike, Sb77, The king, NotQuiteAntonio, multifacetedme


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer